Alert archive / Tennessee / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 19, 1996, 1:30 AM EST for Johnson County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 1996, 1:30 AM EST (06:30 UTC)
- Expired
- Jan 19, 1996, 7:30 AM EST
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Johnson County, TN
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 190637 FFWMRX TNC091-191230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 130 AM EST FRI JAN 19 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 730 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...JOHNSON COUNTY HEAVY RAINFALL MOVING INTO JOHNSON COUNTY...NEARLY TWO INCHES OF RAIN HAS FALLEN SINCE THURSDAY MORNING. BEAVERDAM CREEK WAS REPORTED TO BE AT BANKFULL STAGE ALONG MOST OF ITS LENGTH AND CONTINUED RAINFALL THIS MORNING IS EXPECTED CAUSE SOME MINOR FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:33 PM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Jan 18, 8:33 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 830 PM EST THU JAN 18 1996 ARCTIC FRONT WILL BE BLASTING THRU MID TN OVER THE NEXT SVRL HRS BEFORE SETTING ITS' SIGHTS ON E TN. INCREDIBLE CONTRAST OF CONDITIONS ON EITHER SIDE. ONLY SUGGESTED CHG WOULD BE TO TAKE OUT MENTION OF TSTMS WHERE THEY ARE STILL MENTIONED. LDS CHART ONLY SHOWING SCATT STRIKES OVER ALABAMA. CANNOT RULE OUT A RUMBLE OR TWO IN E TN...BUT THINK THE CHANCE IS SO SMALL TO MAKE IT NOT WORTH MENTIONING. #9
In the hours before
Special weather statement, Jan 18, 8:21 PM EST, 5 hours 9 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-190730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 821 PM EST THU JAN 18 1996 ...THE TORNADO WATCH FOR PORTIONS OF MIDDLE AND EAST TENNESSEE HAS BEEN CANCELLED... ...A HIGH WIND WARNING REMAINS IN EFFECT TONIGHT FOR THE MOUNTAINS OF EAST TENNESSEE AND A WIND ADVISORY REMAINS IN EFFECT TONIGHT FOR THE REMAINDER OF EAST TENNESSEE... ...FLASH FLOOD WATCHES REMAIN IN EFFECT TONIGHT FOR CHEROKEE AND CLAY COUNTIES OF SOUTHWEST NORTH CAROLINA AND FOR TONIGHT AND FRIDAY MORNING FOR EXTREME SOUTHWEST VIRGINIA... A VARIETY OF WEATHER IS EXPECTED TONIGHT ACROSS EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA IN ASSOCIATION WITH AN APPROACHING COLD FRONT. THE FRONT SHOULD CROSS THE CUMBERLAND PLATEAU NEAR 1100 PM EST (1000 PM CST) AND REACH THE MOUNTAINS AROUND 100 AM FRIDAY. IN ADVANCE AND ALONG THE COLD FRONT...THE MAIN THREAT OF STRONG WINDS WILL CONTINUE TO OVERSPREAD ALL OF EAST TENNESSEE AND THE MOUNTAINS AND WILL SPREAD ACROSS PORTIONS OF EXTREME SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. WINDS GUSTING TO AS HIGH AS 40 TO 50 MPH WILL BE SEEN ACROSS THE TENNESSEE VALLEY AND THE CUMBERLAND PLATEAU TONIGHT WITH WINDS GUSTING TO AS HIGH AS 70 MPH ACROSS THE MOUNTAINS. PEOPLE SHOULD ANCHOR LOOSE OBJECTS AND WATCH OUT FOR FLYING DEBRIS. DRIVERS OF HIGH PROFILE VEHICLES SHOULD BEWARE OF DANGEROUS WIND GUSTS... ESPECIALLY IF TRAVELLING THROUGH HIGH MOUNTAIN PASSES. ALL TRAVELERS SHOULD LOOK OUT FOR FALLEN TREES OR LARGE LIMBS. AREAS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL CONTINUE ACROSS ALL OF EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA IN ADVANCE OF THE COLD FRONT. BEHIND THE COLD FRONT... THE TEMPERATURES WILL PLUMMET INTO THE TEENS AND 20S WITH THE RAIN CHANGING TO RAPIDLY TO SNOW. ALSO...HEAVY DOWNPOURS COULD PRODUCE LOCALIZED FLOODING IN URBAN AREAS AS WELL AS FLOODING OF LOW LYING AREAS. RAINFALL AHEAD OF THE FRONT MAY MEET OR EXCEED FLASH FLOOD GUIDANCE VALUES. ACCORDINGLY...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT AND FRIDAY MORNING FOR SOUTHWEST VIRGINIA AND FOR SOUTHWEST NORTH CAROLINA. REMAIN ALERT FOR RISING WATER LEVELS ON CREEKS AND RIVERS IN YOUR AREA ESPECIALLY DURING AND JUST AFTER HEAVY RAINS. DO NOT TRY TO CROSS WATER FLOWING ACROSS ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...TELEVISION OR COMMERCIAL RADIO BROADCASTS FOR FURTHER STATEMENTS...INFORMATION...FORECASTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. END/FEF
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:58 PM EST | Flash Flood Warning | MRX | Carter | 6 hr |
| Jan 19, 1:48 AM EST | Flash Flood Warning | MRX | Unicoi | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.